Virginia, 2012

Winter Weather in Virginia, January 20 to 21, 2012

January 20 to 21, 2012 · NWS LWX · 23 events in 23 counties and zones

Low pressure passed through the area during the evening of the 20th into the morning hours of the 21st. There was enough cold air for precipitation to start off as snow, but warmer air eventually wrapped into the system, causing precipitation to change to a wintry mix.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure passed through the area during the evening of the 20th into the morning hours of the 21st. There was enough cold air for precipitation to start off as snow, but warmer air eventually wrapped into the system, causing precipitation to change to a wintry mix.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 20, 6:37 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jan 20, 6:37 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
637 PM EST FRI JAN 20 2012

.SYNOPSIS...
LOW PRESSURE WILL BRING A WINTRY MIX OF PRECIPITATION TO MID
ATLANTIC REGION OVERNIGHT AND SATURDAY...FOLLOWED BY A COLD FRONT
SATURDAY NIGHT. HIGH PRESSURE WILL BUILD IN FROM THE NORTH SUNDAY
INTO EARLY MONDAY...WITH LOW PRESSURE PASSING TO THE SOUTH. A SECOND
COLD FRONT WILL MOVE ACROSS THE REGION MONDAY NIGHT INTO TUESDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...

RIDGE AXIS WILL SHIFT OFFSHORE EARLY THIS EVENING AS LOW PRESSURE
MOVES INTO THE MID ATLANTIC FROM THE TN VALLEY. THE LOW CENTER IS
EXPECTED TO PASS OVER THE EXTREME SOUTHERN CWFA OR JUST TO THE
SOUTH. MOISTURE WILL BEGIN TO OVERSPREAD THE COLD AND DRY AIRMASS IN
PLACE FOR THE REMAINDER OF THE AFTERNOON AND EARLY EVENING HOURS.
PRECIP IS EXPECTED TO BREAK OUT IN THE WEST FIRST AND SPREAD TO THE
EAST BY THE LATE EVENING.

BUFKIT SOUNDINGS DO SHOW A WINTRY MIX OF SNOW...SLEET AND FREEZING
RAIN FOR OVERNIGHT AND EARLY SATURDAY ACROSS MUCH OF THE CWFA. SOME
RAIN MAY MIX WITH SLEET ACROSS LOWER SOUTHERN MARYLAND. MODELS HAVE
COME IN COLDER THE PAST FEW RUNS...SO MORE SLEET/SNOW MAY MIX WITH
THE FREEZING RAIN...ESPECIALLY ACROSS THE NW AND ALONG THE MASON
DIXON LINE. ONE TO THREE INCHES OF SNOW/SLEET IS POSSIBLE ESPECIALLY
ALONG THE MASON DIXON LINE.

18Z GDNC HAS CONTD THIS TREND...ALONG W/ DEWPTS RUNNING DRIER THAN
PROGGED ACRS THE NRN HALF OF THE CWFA. THAT WUD PROVIDE A GREATER
OPPORTUNITY FOR FRZN PCPN. HV TILTED FCST FM HGR EWD A LTL COLDER...
FOR MORE SN THEN SNPL AS OPPOSED TO SWITCHING QUICKLY TO FZRA.

SNOW/SLEET WILL TRANSITION OVER TO FREEZING RAIN EARLY SATURDAY
MORNING. IF 18Z NAM VERIFIES...ENTIRE CWFA SHUD BE SEEING FZRA BY
12Z. ICE ACCUMULATIONS BETWEEN ONE AND TWO TENTHS OF AN INCH ARE
EXPECTED ACROSS THE NORTHERN TWO THIRDS OF THE CWFA...WHILE LESS
THAN A TENTH OF AN INCH IS EXPECTED ACROSS THE SOUTHERN THIRD OF
THE CWFA. LOCALLY HIGHER AMOUNTS OF ICING ARE POSSIBLE. LTST GDNC
SUGGESTING SOMEWHERE IN THE NWRN/WRN CWFA MOST AT RISK. THE DEWPT
AT EKN /25F/ AND NOSE OF H8 TEMPS SUGGESTS THE MTN RDGS. BUT JUST
LIKE THE DAY SHIFT...AM HVG DIFFICULTING PINNING DOWN EXACTLY
WHERE THE SWEET SPOT WL BE....AND IF ACCRETION WL BE SUFFICIENT.
FOR ONE THING...WRF GDNC SUGGESTING PCPN MAY COME IN TWO DISTINCT
PDS-- FIRST W/ THE H8 WAA...THEN A PD TRIGGERED BY PVA. HENCE...NO
UPGRADES YET.

FREEZING RAIN EARLY SATURDAY MORNING WILL HANG ON THE LONGEST ACROSS
THE NORTHERN QUARTER OF THE CWFA...WHERE COLD AIR IS HARD TO SCOUR
OUT. ELSEWHERE...FREEZING RAIN WILL TRANSITION TO ALL RAIN DURING
THE MID TO LATE MORNING.

PRECIP IS EXPECTED TO HANG ON NEAR THE FRONT THROUGH THE AFTERNOON.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
HIGH PRESSURE WILL REMAIN OVER EASTERN CANADA SATURDAY NIGHT THROUGH
SUNDAY NIGHT. THE SURFACE RIDGE AXIS WILL DIVE SOUTH FROM THE HIGH
THROUGH THE MID-ATLANTIC...KEEPING LOW-LEVEL COLD AIR IN PLACE.

A STORM SYSTEM WILL DEVELOP EAST OF THE ROCKIES SATURDAY NIGHT BEFORE
TRACKING TOWARD THE GREAT LAKES SUNDAY INTO SUNDAY NIGHT. THE STORM
SYSTEM WILL REMAIN WELL TO OUR WEST...BUT ISENTROPIC LIFT WILL
INCREASE AS THE STORM SYSTEM APPROACHES THE REGION. DRY AND CHILLY
CONDITIONS ARE EXPECTED SATURDAY NIGHT...BUT THE INCREASED
ISENTROPIC LIFT WILL ALLOW FOR PLENTY OF CLOUD COVER SUNDAY THROUGH
SUNDAY NIGHT ALONG WITH AREAS OF LIGHT RAIN AND DRIZZLE. THE BEST
CHANCE FOR PRECIPITATION WILL BE LATER SUNDAY AFTERNOON INTO SUNDAY
NIGHT. THERE WILL BE ENOUGH COLD AIR FOR THE POTENTIAL OF FREEZING
RAIN AND FREEZING DRIZZLE. THE BEST CHANCE FOR FROZEN PRECIPITATION
WILL NEAR AND TO THE NORTH AND WEST OF WASHINGTON/BALTIMORE.

MIN TEMPS SATURDAY NIGHT WILL RANGE FROM THE LOWER 20S NEAR THE
MASON DIXON LINE TO THE LOWER 30S ACROSS CENTRAL VIRGINIA. MAX TEMPS
SUNDAY WILL BE IN THE LOWER TO MIDDLE 30S ACROSS MOST LOCATIONS.
TEMPERATURES WILL REMAIN NEARLY STEADY SUNDAY NIGHT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
LOW PRESSURE WILL TRACK THROUGH EASTERN CANADA MONDAY INTO MONDAY
NIGHT. THE COLD FRONT ASSOCIATED WITH THE LOW IS EXPECTED TO PASS
THROUGH THE MID-ATLANTIC MONDAY NIGHT. SHOWERS ARE EXPECTED ALONG
AND AHEAD OF THE FRONT MONDAY INTO MONDAY EVENING. A SOUTHERLY FLOW
AHEAD OF THE FRONT WILL ALLOW FOR WARMER TEMPERATURES
MONDAY...KEEPING ANY PRECIPITATION IN THE FORM OF RAIN.

HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT LATER MONDAY NIGHT
THROUGH THE MIDDLE PORTION OF NEXT WEEK. DRY AND SEASONABLE
CONDITIONS ARE EXPECTED. THE NEXT STORM SYSTEM MAY IMPACT THE REGION
THURSDAY INTO FRIDAY.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
LOW PRESSURE WILL PASS BY TO THE SOUTH OF THE TERMINALS TONIGHT.
WINTRY PRECIPITATION ALONG WITH DETERIORATING CIGS/VSBYS ARE
EXPECTED TO BEGIN THIS EVENING. IFR CONDITIONS ARE EXPECTED
OVERNIGHT ALONG WITH WINTRY PRECIPITATION. WINTRY PRECIPITATION
WILL MIX WITH AND POSSIBLY CHANGE TO RAIN BEFORE ENDING SATURDAY.
IFR CIGS/VSBYS WILL IMPROVE SATURDAY AFTERNOON ESPECIALLY ACROSS
THE NORTHERN TERMINALS. CHGS FM PRVS TAFS MINOR...W/ SMALL TIMING
SHIFTS FOR LTST TRENDS.

HIGH PRESSURE WILL REMAIN OVER THE TERMINALS SATURDAY NIGHT
THROUGH SUNDAY NIGHT. HOWEVER...MOISTURE WILL REMAIN TRAPPED
UNDERNEATH THE SUBSIDENCE INVERSION. THERE MAY BE ENOUGH DRY AIR
FOR A BREAK IN CIGS/VSBYS SATURDAY NIGHT ESPECIALLY ACROSS THE
NORTHERN TERMINALS. HOWEVER...ANY BREAKS IN CLOUD COVER WILL
QUICKLY FILL IN SUNDAY/SUNDAY NIGHT WITH IFR CONDITIONS EXPECTED.
AREAS OF LIGHT RAIN AND DRIZZLE ARE EXPECTED TO DEVELOP LATER
SUNDAY THROUGH SUNDAY NIGHT. TEMPERATURES WILL BE NEAR FREEZING SO
FREEZING RAIN/DRIZZLE IS POSSIBLE.

A COLD FRONT WILL PASS THROUGH THE TERMINALS LATE MONDAY. HIGH
PRESSURE WILL BUILD TOWARD THE TERMINALS TUESDAY.

&&

.MARINE...
SMALL CRAFT CONDITIONS ARE EXPECTED ACROSS THE LOWER TIDAL
POTOMAC AND MID BAY OVERNIGHT AS THE GRADIENT TIGHTENS AHEAD OF A
LOW PRESSURE SYSTEM. GUSTS AROUND 20 KT. SMALL CRAFT CONDITIONS
ARE EXPECTED AGAIN LATE SATURDAY AFTERNOON AND NIGHT AS NORTHERLY
WINDS SURGE DOWN THE BAY.

HIGH PRESSURE WILL REMAIN OVER THE WATERS SUNDAY THROUGH SUNDAY
NIGHT. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR THE LOWER TIDAL
POTOMAC RIVER AND MIDDLE PORTION OF THE BAY SUNDAY MORNING.

A COLD FRONT WILL APPROACH THE WATERS MONDAY BEFORE PASSING THROUGH
MONDAY NIGHT. A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR
PORTIONS OF THE WATERS BOTH AHEAD OF THE FRONT MONDAY AND BEHIND THE
FRONT MONDAY NIGHT/TUESDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 1 PM EST
     SATURDAY FOR DCZ001.
MD...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 1 PM EST
     SATURDAY FOR MDZ003>007-009>011-013-014-016>018-501-502.
VA...WINTER WEATHER ADVISORY UNTIL 1 PM EST SATURDAY FOR VAZ025-026-
     029-036>040-050-051-503-504.
     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 1 PM EST
     SATURDAY FOR VAZ027-028-030-031-042-052>057-501-502.
WV...WINTER WEATHER ADVISORY UNTIL 1 PM EST SATURDAY FOR WVZ505-506.
     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 1 PM EST
     SATURDAY FOR WVZ050>053-055-501>504.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM TO 11 PM EST SATURDAY FOR
     ANZ530>532-535-536-538>540.
     SMALL CRAFT ADVISORY FROM 4 PM SATURDAY TO 6 AM EST SUNDAY FOR
     ANZ533-534-537-541>543.
     SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 10 AM EST
     SATURDAY FOR ANZ533-534-537-543.

&&

SYNOPSIS...
NEAR TERM...LISTEMAA/HTS
SHORT TERM...LASORSA
LONG TERM...LASORSA
AVIATION...LISTEMAA/HTS/LARSEN/LASORSA
MARINE...LISTEMAA/LASORSA
Hazardous weather outlook, Jan 20, 2:40 PM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EST FRI JAN 20 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
211000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
240 PM EST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE OUTLOOK AREA
OVERNIGHT. A WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN IS
EXPECTED TO IMPACT THE MID ATLANTIC REGION. SEE WBCWSWLWX FOR
FURTHER DETAILS.

A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR PORTIONS OF THE
MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 1 PM SATURDAY.

THERE IS THE POTENTIAL ON SUNDAY AND SUNDAY NIGHT FOR A WINTRY
MIX ACROSS PORTIONS OF THE OUTLOOK AREA.

SMALL CRAFT CONDITIONS WILL CONTINUE ACROSS PORTIONS OF THE
MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC SATURDAY MORNING
AND THEN AGAIN OVERNIGHT INTO SUNDAY MORNING.

SMALL CRAFT CONDITIONS ARE POSSIBLE MONDAY THROUGH TUESDAY FOR
PORTIONS OF THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-211000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
240 PM EST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE OUTLOOK AREA
OVERNIGHT. A WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN IS
EXPECTED TO IMPACT THE MID ATLANTIC REGION. SEE WBCWSWLWX FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 1 PM ON
SATURDAY.

THERE IS THE POTENTIAL ON SUNDAY AND SUNDAY NIGHT FOR A WINTRY
MIX ACROSS PORTIONS OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter weather. Local standard time, as filed.

Winter Weather, Augusta

When
January 20, 8:00 PM EST to January 21, 11:00 AM EST
Where
Augusta forecast zone
Reported by
Unknown
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Snowfall accumulation was estimated to be around one inch or less. A glaze of ice accumulation from freezing rain was also estimated.

Winter Weather, Rockingham

When
January 20, 8:00 PM EST to January 21, 8:00 AM EST
Where
Rockingham forecast zone
Reported by
Unknown
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Snowfall accumulation was estimated to be around one inch or less. A glaze of ice accumulation from freezing rain was also estimated.

Winter Weather, Nelson

When
January 20, 8:00 PM EST to January 21, 11:00 AM EST
Where
Nelson forecast zone
Reported by
Unknown
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Snowfall accumulation was estimated to be around one inch or less. A glaze of ice accumulation from freezing rain was also estimated.

Winter Weather, Albemarle

When
January 20, 8:00 PM EST to January 21, 11:00 AM EST
Where
Albemarle forecast zone
Reported by
CoCoRaHS
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.0 inches near Charlottesville.

Winter Weather, Greene

When
January 20, 8:00 PM EST to January 21, 11:00 AM EST
Where
Greene forecast zone
Reported by
CoCoRaHS
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Snowfall totaled up to seven tenths of an inch near Stanardsville. A glaze of ice accumulation from freezing rain was estimated across the county.

Winter Weather, Orange

When
January 20, 8:00 PM EST to January 21, 11:00 AM EST
Where
Orange forecast zone
Reported by
Trained Spotter
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Ice accumulation from freezing rain totaled up to twelve hundredths of an inch.

Winter Weather, Spotsylvania

When
January 20, 8:00 PM EST to January 21, 11:00 AM EST
Where
Spotsylvania forecast zone
Reported by
Unknown
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Snow and sleet accumulations were estimated to be around an inch or less across the county. A glaze of ice accumulation from freezing rain was also estimated.

Winter Weather, Stafford

When
January 20, 8:00 PM EST to January 21, 11:00 AM EST
Where
Stafford forecast zone
Reported by
Public
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Snow and sleet accumulations were reported to be around seven tenths of an inch near Stafford. A glaze of ice accumulation from freezing rain was also estimated.

Winter Weather, King George

When
January 20, 8:00 PM EST to January 21, 11:00 AM EST
Where
King George forecast zone
Reported by
Trained Spotter
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Snow and sleet accumulations were reported to be around four tenths of an at King George. A glaze of ice accumulation from freezing rain was also reported.

Winter Weather, Frederick

When
January 20, 8:00 PM EST to January 21, 8:00 AM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Snow and sleet accumulations averaged less than one inch across the county. Ice accumulation from freezing rain totaled up to two tenths of an inch near Nineveh.

Winter Weather, Shenandoah

When
January 20, 8:00 PM EST to January 21, 8:00 AM EST
Where
Shenandoah forecast zone
Reported by
CoCoRaHS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Snow and sleet totaled up six tenths of an inch near Strasburg. A glaze of ice accumulation from freezing rain was estimated across the county.

Winter Weather, Page

When
January 20, 8:00 PM EST to January 21, 8:00 AM EST
Where
Page forecast zone
Reported by
Unknown
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Snow and sleet accumulations were estimated to be around an inch or less across the county. A glaze of ice accumulation from freezing rain was also estimated.

Winter Weather, Rappahannock

When
January 20, 8:00 PM EST to January 21, 8:00 AM EST
Where
Rappahannock forecast zone
Reported by
Unknown
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Snow and sleet accumulations were estimated to be around an inch or less across the county. A glaze of ice accumulation from freezing rain was also estimated.

Winter Weather, Culpeper

When
January 20, 8:00 PM EST to January 21, 8:00 AM EST
Where
Culpeper forecast zone
Reported by
Unknown
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Snow and sleet accumulations were estimated to be around an inch or less across the county. A glaze of ice accumulation from freezing rain was also estimated.

Winter Weather, Madison

When
January 20, 8:00 PM EST to January 21, 8:00 AM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Snow and sleet accumulations totaled up to 1.2 inches in Haywood. A glaze of ice accumulation from freezing rain was estimated across the county.

Winter Weather, Warren

When
January 20, 8:00 PM EST to January 21, 8:00 AM EST
Where
Warren forecast zone
Reported by
Unknown
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Snow and sleet accumulations were estimated to be around an inch across the county. A glaze of ice accumulation from freezing rain was also estimated.

Winter Weather, Clarke

When
January 20, 8:00 PM EST to January 21, 8:00 AM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Snow and sleet accumulations totaled up to 1.1 inches near Berryville. A glaze of ice accumulation from freezing rain was reported near Boyce.

Winter Weather, Loudoun

When
January 20, 10:00 PM EST to January 21, 8:00 AM EST
Where
Loudoun forecast zone
Reported by
NWS Employee

Snow and sleet accumulations totaled up to one inch at Countryside and also near Round Hill. Ice accumulation from freezing rain was reported to be around fifteen hundredths of an inch near Arcola and twelve hundredths of an inch near Dulles Airport. Ice accumulation from freezing rain was reported to be around five hundredths of an inch in Ashburn.

Winter Weather, Northern Fauquier

When
January 20, 10:00 PM EST to January 21, 8:00 AM EST
Where
Northern Fauquier forecast zone
Reported by
CoCoRaHS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snowfall totaled up to one inch near Broad Run. A glaze of ice accumulation from freezing rain was estimated across the northern portion of the county.

Winter Weather, Southern Fauquier

When
January 20, 10:00 PM EST to January 21, 8:00 AM EST
Where
Southern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snowfall totaled up to one inch about six miles south of Warrenton. Ice accumulation from freezing rain was reported to be one tenth of an inch near Opal.

Winter Weather, Prince William

When
January 20, 10:00 PM EST to January 21, 8:00 AM EST
Where
Prince William forecast zone
Reported by
CoCoRaHS

Snowfall totaled up to six tenths of an inch near Woodbridge. A glaze of ice accumulation from freezing rain was estimated across the county.

Winter Weather, Fairfax

When
January 20, 10:00 PM EST to January 21, 8:00 AM EST
Where
Fairfax forecast zone
Reported by
Trained Spotter
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Snowfall totaled up to one inch near Burke and Vienna. Ice accumulation from freezing rain was reported to be around one tenth of an inch near Herndon and fifteen hundredths of an inch in Vienna.

Winter Weather, Arlington

When
January 20, 10:00 PM EST to January 21, 8:00 AM EST
Where
Arlington forecast zone
Reported by
Trained Spotter
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Ice accumulation from freezing rain was reported to be at one tenth of an inch at Reagan National Airport. Ice totaled up to one tenth of an inch at near Barcroft.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362091, 362092, 362093, 362094, 362095, 362096, 362097, 362098, 362099, 362100, 362101, 362102, 362103, 362104, 362105, 362112, 362113, 362106, 362107, 362108, 362109, 362110, 362111.